Indian Journal of Rheumatology

REVIEW ARTICLE
Year
: 2019  |  Volume : 14  |  Issue : 5  |  Page : 3--9

Drug-induced vasculitis


Durga Prasanna Misra1, Pallavi Patro2, Aman Sharma3 
1 Department of Clinical Immunology and Rheumatology, Sanjay Gandhi Postgraduate Institute of Medical Sciences, Lucknow, Uttar Pradesh, India
2 Department of Pharmacology, Guest Faculty, College of Medical Technology, Sanjay Gandhi Postgraduate Institute of Medical Sciences, Lucknow, Uttar Pradesh, India
3 Department of Internal Medicine, Postgraduate Institute of Medical Education and Research, Chandigarh, India

Correspondence Address:
Dr. Aman Sharma
Department of Internal Medicine, Clinical Immunology and Rheumatology Services, Postgraduate Institute of Medical Education and Research, Chandigarh - 160 012
India

Vascular injury due to drugs is recognized as a distinct entity under the Chapel Hill Consensus Conference 2012 definitions for vasculitis. Drug-induced vasculitis (DIV) may affect various types of vessels. Isolated cutaneous leukocytoclastic vasculitis is most commonly seen in association with antibiotics and nonsteroidal anti-inflammatory drugs. Drug-induced antineutrophil cytoplasmic antibodies (ANCA)-associated vasculitis has been classically associated with cocaine (alone or contaminated with levamisole), antithyroid drugs (propylthiouracil, methimazole, carbimazole) and hydralazine; minocycline often mimics medium-vessel vasculitis, with ANCA positivity. Drug-induced large-vessel vasculitis remains rare; however, it has been reported with anticancer agents targeting immune pathways, including immune checkpoint inhibitors. Cerebral vasculitis has been associated with oral or topical sympathomimetic drug use. Operational pathogenetic mechanisms in DIV include immune complex deposition, abnormal generation of neutrophil extracellular traps, and bypassing of normal immune checkpoints like that between programmed cell death ligand 1 on dendritic cells and programmed cell death 1 on T-lymphocytes. DIV can have an unpredictable course, and a significant proportion of patients require immunosuppressive therapy in addition to drug withdrawal.


How to cite this article:
Misra DP, Patro P, Sharma A. Drug-induced vasculitis.Indian J Rheumatol 2019;14:3-9


How to cite this URL:
Misra DP, Patro P, Sharma A. Drug-induced vasculitis. Indian J Rheumatol [serial online] 2019 [cited 2020 Jan 19 ];14:3-9
Available from: http://www.indianjrheumatol.com/article.asp?issn=0973-3698;year=2019;volume=14;issue=5;spage=3;epage=9;aulast=Misra;type=0